Can some antibiotics make me more sensitive to the sun?

bowhouse

Unfortunately yes, there is a connection between antibiotics and sun sensitivity. Some antibiotics (and other medicines) can make you more sensitive to the effects of the sun causing sun burn and rashes more easily than you normally might. The most common antibiotic associated with this is doxycycline, which is used for chest infections, skin infections (cellulitis) including MRSA and pelvic inflammatory disease. The fluoroquinolone antibiotics, which include ciprofloxacin and levofloxacin, have also been linked to this effect but less commonly so.

If you have been prescribed one of these antibiotics please try to stay out of the sun where possible to avoid any sunburn. Where this is not possible try to cover yourself with clothing and wear a high factor sun cream (at least SPF 30) and reapply regularly.

Other sources of UV light can also cause sun burn more easily whilst taking these antibiotics so also try to avoid using sun beds or UV lamps for other beauty purposes until the course has finished and the antibiotics are out of your system.